Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


low CD4 count-med related?
Apr 25, 2004

I am at an undetectable viral load after about 3 months of med therapy(sustiva and conbivir). My CD4 count keeps decreasing (currently at 95). I'm terrified. My doctor's say that the supression of the viral load is what's important. My question is: could it be the meds that are affecting my CD4 count? If you have any informaton I would appreciate it.

Response from Dr. Henry

Suppressing HIV to the level below detection is a major goal for antiretroviral therapy. Most patients respond with an increase in CD4 cells. In my experience maybe 10-15% don't see an initial increase (some of those then start increasing slowly). Why is a good questions. Aging decreases the capacity to recover CD4 cells though there are many exceptions. Soem patients may simply have poor thymic (the T in T-cells comes from thymus) reserve/capacity. In some patients the structure of the lymph nodes may be so shot/fibrosed that it is hard to recover normal T-cell interactions. I sometimes check to see if any of the drugs in the regimen (i.e. AZT) could be a handicap for the bone marrow and switch to a possibly more marrow friendly drug. In other patients I intensify the regimen, switch to a PI based regimen, push nutrition, make sure hormone levels (i.e testosterone) are OK. Rarely I have used IL-2. None of those approaches works consistently--patience is often needed to start seeing an increase for some patients. KH



Previous
headaches and dizziness
Next
Zerit + Kaletra vs. Emtriva + Kaletra

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement